Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Soo-Hyeong Cho 1 Article
A Patient with Methemoglobinemia after Herbicide Intoxication has Hemolytic Anemia Induced by Methylene Blue
Sun-Pyo Kim, Dong-Hwan Kim, Kyung-Hoon Sun, Dae-Heung Yoon, Seong-Jung Kim, Soo-Hyeong Cho, Nam-Soo Cho
J Korean Soc Clin Toxicol. 2008;6(2):134-137.   Published online December 31, 2008
  • 69 View
  • 0 Download
AbstractAbstract PDF
Methylene blue is the first choice for treating methemoglobinemia, any increase in normal methemoglobin levels. Methemoglobin is an abnormal hemoglobin in which the iron has been oxidized to the ferric(+3) state, making it incapable of oxygen transport. Methemoglobinemia most commonly results from exposure to oxidizing chemicals, but may also arise form genetic, dietary, or even idiopathic etiologies. Patients with low methemoglobin levels are asymptomatic, but high methemoglobin levels can lead to headaches or even death. Methylene blue, the first-line treatment for methemoglobinemia, can also produce hemolytic anemia. Jaundice or dark urine during methylene blue treatment may indicate hemolytic anemia. A 47-year-old female patient with a history of depressive mood disorder developed significant methemoglobinemia after ingesting a Propanil overdose. Twenty-two hours after ingestion, methemoglobin levels in the blood were 73.2%. She was treated with intravenous methylene blue in the therapeutic range (1 mg/kg every 4 h for 3days). The 2nd day after methylene blue use, methemoglobin levels in the blood were 33%, and the 5th day decreased to 10% with better general condition. The patient had hyperbilirubinemia after hemolytic anemia, but she recovered completely.

JKSCT : Journal of The Korean Society of Clinical Toxicology